Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Albuquerque, NM

May 31, 2003De Baca County, Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2003, 5:58 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 5:58 PM MDT (23:58 UTC)
Expired
May 31, 2003, 6:45 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties De Baca County, NM, Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS55 KABQ 312358
SVRABQ
NMC011-019-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO
  EAST CENTRAL GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL DE BACA COUNTY...OR ABOUT 19
  MILES NORTHWEST OF FORT SUMNER...MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3457 10468 3448 10448 3481 10421 3491 10448

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:02 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 31, 2:02 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
202 PM MDT SAT MAY 31 2003

CONTINUED THUNDERSTORM CHANCES MAIN FOCUS...FOLLOWED BY TEMPS.

MORNING ANALYSIS SHOWED UPPER LEVEL LOW TO OUR SW WITH -9 TO -11C H5
TEMPERATURES OVERHEAD. COLD FRONT THAT SLIPPED INTO AREA LAST NIGHT
HAS INCREASED LOW LEVEL MOISTURE IN THE EAST. ALTHOUGH HEATING IS
NOT AS INTENSE AS YESTERDAY...OVERALL INSTABILITY IS GREATER THUS
MORE WIDESPREAD COVERAGE HAS INITIATED AND SHOULD CONTINUE TONIGHT
MOST AREAS. GOES DERIVED SOUNDING FIELDS INDICATING CAPES OF
2-3 KJ/KG. INSTANCES OF LARGE HAIL ARE POSSIBLE IN THE CTNRL MTN
CHAIN AND ERN PLAINS. ALTHOUGH PLAINS ARE QUIET AT THIS TIME...VSBL
SAT SHOWS CU FIELD IN AREA OF RELATIVELY BEST HEATING EAST OF KROW.
WITH LIGHT STEERING WINDS AND AMPLE MOISTURE...SOME AREAS COULD SEE
ENOUGH RAIN/RUNOFF FOR LOCALIZED FLOODING. SUSPECT THE SANGRES ARE
BEST CANDIDATES SINCE THERE HAVE HAVE TSTMS THERE ALMOST EVERY DAY
FOR A WEEK. DO NOT THINK THREAT WIDESPREAD ENOUGH FOR A WATCH...BUT
THIS COULD CHANGE EARLY NEXT WEEK AS PATTERN OF FRONTS BACKING
AGAINST THE CNTRL MTN CHAIN AND BRINGING IN LOW LVL MSTR CONTINUES.
BY MIDWEEK...NW FLOW INCREASES AS WILL INDIVIDUAL STORM MOVEMENT.

TEMPERATURES PROBLEMATIC IN THE EAST DUE TO TIMING OF SERIES OF
FRONTS TO IMPACT AREA...POSSIBLE CONVECTIVE CLOUD DEBRIS AND DEGREE
OF UPSLOPE CLOUDINESS GENERATED. HAVE TRIED TO VARY NORTHEAST
LOCATIONS THE MOST FROM DAY TO DAY TO REFLECT UP/DOWN SLOPE
OSCILLATION. AT THIS JUNCTURE...12Z GFS SHOWS FRONTS REACHING CWFA
AGAIN SUNDAY NIGHT AND EARLY WEDNESDAY WITH A MORE SIGNIFICANT FRONT
ON THURSDAY. IN GENERAL...WEST IS ONLY SLGTLY INFLUENCED...BUT AS
ALWAYS POSSIBLE INCURSION OF AIRMASS THROUGH CNTRL MTN CHAIN
CANYONS WILL HAVE TO BE MONITORED. AS MENTIONED BY PRVS FCSTR...
SMALL THREAT OF EAST CANYON WINDS TNGT...BUT NOT LIKELY AS WINDS
OVER PLAINS BEGIN TO PICK UP A SRLY COMPONENT. HWVR...CONVECTIVE
OUTFLOWS LATER THIS EVENING COULD STILL GENERATE A WWD PUSH THROUGH
THE CANYONS.

PRELIMINARY NUMBERS...

FARMINGTON................ 058/091 055/092 054 19211
GALLUP.................... 052/089 045/091 044 19311
GRANTS.................... 048/087 044/089 043 19411
GLENWOOD.................. 055/091 051/093 052 19311
CHAMA..................... 045/081 043/082 042 19322
LOS ALAMOS................ 053/084 052/084 052 19311
RED RIVER................. 041/071 040/070 039 19422
TAOS...................... 046/079 045/078 044 19422
SANTA FE.................. 051/083 050/083 050 19411
SANTA FE AIRPORT.......... 053/087 052/087 052 19411
ESPANOLA.................. 054/088 053/088 053 19311
ALBUQUERQUE HEIGHTS....... 060/091 060/092 060 19311
ALBUQUERQUE VALLEY........ 056/094 056/095 055 19311
ALBUQUERQUE FOOTHILLS..... 055/086 055/087 055 19311
ALBUQUERQUE WEST MESA..... 059/092 058/093 058 19311
SOCORRO................... 060/094 059/097 057 19211
SANDIAPARK/CEDAR CREST... 049/079 049/079 048 19311
MORIARTY/ESTANCIA......... 050/085 050/085 049 19322
CARRIZOZO................. 059/093 060/094 057 19200
RUIDOSO................... 051/085 054/085 049 19211
RATON..................... 049/080 049/075 048 19422
LAS VEGAS................. 048/080 047/077 050 19422
ROY....................... 050/082 049/076 048 19422
CLAYTON................... 056/082 055/074 052 19322
SANTA ROSA................ 057/090 057/086 056 19411
TUCUMCARI................. 060/087 060/082 058 19311
FORT SUMNER............... 057/093 062/089 059 19211
CLOVIS.................... 059/089 061/085 057 19311
PORTALES.................. 059/091 062/088 058 19211
ROSWELL................... 063/097 064/094 062 19200

.ABQ...NONE.

DROZD
Hazardous weather outlook, May 31, 10:30 AM MDT, 7 hours 28 minutes before
NMZ001>021-026-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO AND ALONG
THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL WILL BE THE MAIN THREAT
FROM STORMS THAT FORM NEAR A FRONTAL BOUNDARY DRAPED ACROSS EASTERN
NEW MEXICO. IN ADDITION...SLOW MOVING THUNDERSTORMS FUELED BY
ADEQUATE ATMOSPHERIC MOISTURE COULD LEAD TO AREAS OF HEAVY RAINFALL
AND SIGNIFICANT RUNOFF ACROSS PARTS OF THE SANGRE DE CRISTO
MOUNTAINS...ESPECIALLY IN AREAS WHERE WILDFIRES HAVE RECENTLY
OCCURRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS MAY MATERIALIZE FOR NORTHEAST NEW MEXICO SUNDAY AND MONDAY
AFTERNOON AND EVENING. MONITOR THE LATEST FORECAST PRODUCTS FOR ANY
UPDATES TO THIS POTENTIALITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON AND EVENING
ACROSS EASTERN NEW MEXICO AND SUNDAY AND MONDAY AFTERNOON AND
EVENING FOR NORTHEAST NEW MEXICO.

KD

In the hours before

Local storm report, May 31, 5:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
546 PM MDT SAT MAY 31 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    19 S FORT SUMNER          NM   WIND DAMAGE
05/31/03   DEBACA                         *** 0 DEAD, 0 INJ ***
                                          2.5 INCH DIAMETER TREE
                                          LIMBS BLOWN DOWN

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:22 PM MDTSevere Thunderstorm WarningABQChaves, De Baca38 min
May 31, 4:56 PM MDTSevere Thunderstorm WarningABQDe Baca34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.